Winter Storm, Vilas
- When
- February 28, 6:00 PM CST to February 29, 3:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Unknown
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A low pressure system that moved from Colorado to Wisconsin produced a large area of heavy, wet snow across parts of Wisconsin and Minnesota. A widespread snowfall of 8 to 16 inches, with locally higher amounts along with frequent wind gusts over 30 mph, affected much of north-central and far northeast Wisconsin.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system that moved from Colorado to Wisconsin produced a large area of heavy, wet snow across parts of Wisconsin and Minnesota. A widespread snowfall of 8 to 16 inches, with locally higher amounts along with frequent wind gusts over 30 mph, affected much of north-central and far northeast Wisconsin. Snow fell at the rate of two to three inches per hour in the heaviest bands. Less snow fell in central and east-central Wisconsin as milder air surged north in advance of the storm system.
The wet snow and strong winds caused power outages to as many as 14,000 homes and businesses at the height of the storm. In addition, some roads in northern Wisconsin were nearly impassable during the heaviest snowfall.
North-central Wisconsin received the most snow from the storm. Some totals there included: 21.0 inches near Minocqua (Oneida Co.), 20.2 inches in Rhinelander (Oneida Co.), 19.0 inches at Laona (Forest Co.), 18.3 inches at St. Germain (Vilas Co.), and 17.9 inches at Crandon and near Argonne (Forest Co.). Totals from northeast Wisconsin included: 15.0 inches near Athelstane (Marinette Co.), 14.5 inches at Wausaukee (Marinette Co.), 14.0 inches near Beaver (Marinette Co.), 13.0 inches at Caldron Falls Reservoir (Marinette Co.), 10.1 inches at Washington Island (Door Co.), and 10.0 inches at Oconto (Oconto County).
The storm system that generated the heavy snow also produced killer tornadoes and severe thunderstorms from Kansas into Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 28, 2:21 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 221 PM CST TUE FEB 28 2012 .SHORT TERM...TONIGHT AND WEDNESDAY. LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY INDICATES LOW PRESSURE EMERGING FROM THE ROCKIES INTO WESTERN KANSAS THIS AFTERNOON...WITH ITS ASSOCIATED WARM FRONT LIFTING NORTH ALONG THE KS/NE BORDER AND ACROSS MISSOURI. CONVECTION HAS DEVELOPED ALREADY AHEAD OF THE LOW JUST AHEAD OF A POTENT DRY SLOT PUNCHING INTO NEBRASKA. CLOSER TO HOME...LEADING EDGE OF RETURN MOISTURE IS NOW PUSHING INTO SOUTHERN WISCONSIN A TAD AHEAD OF SCHEDULE...AS EVIDENT BY A BAND OF RAIN AND SNOW. EARLIER MODERATE SNOW OVER N-C WISCONSIN IS HANGING ON ALONG THE U.P. BORDER WHERE THEY RECEIVED 2-3 INCHES OF SNOW. BUT THE MAIN PROBLEM FOR THIS FORECAST IS THE LOW OUT WEST AND HEAVY SNOW POTENTIAL AS IT MOVES ACROSS THE REGION TONIGHT INTO WEDNESDAY. TONIGHT...LOW PRESSURE OVER THE PLAINS WILL MOVE NORTHEAST AND OCCLUDE AS IT MOVES INTO SOUTHWEST MINNESOTA BY 12Z WEDNESDAY. AHEAD OF THE LOW...A 40-50KT LLJ WILL RAMP UP AND SHIFT INTO NORTHERN ILLINOIS DURING THE OVERNIGHT HOURS. THIS LLJ WILL TRANSPORT RICH GULF OF MEXICO MOISTURE NORTHEAST WITH PWATS OF UPWARDS OF 0.75 INCHES REACHING INTO CENTRAL WISCONSIN. THIS IS OVER 200 PCT OF NORMAL AND 2 STANDARD DEVIATIONS ABOVE NORMAL. BEFORE THIS OCCURS THOUGH...LEADING EDGE OF THE RETURN MOISTURE ON THE 285K SURFACE IS CREATING A BAND OF LIGHT RAIN AND SNOW WHICH SHOULD APPROACH CENTRAL WISCONSIN LATE THIS AFTERNOON AND INTO THE FOX VALLEY BY EARLY IN THE EVENING. WET BULB TEMPS HAVE BEEN RISING THIS AFTERNOON...BUT FIGURING SNOW OVER CENTRAL WISCONSIN...AND RAIN/SNOW MIX OVER EAST-CENTRAL WHERE ONSHORE FLOW WILL CONTINUE. THE MAIN SURGE OF PRECIPITATION SHOULD NOT ARRIVE UNTIL LATE INTO THE EVENING AND THE OVERNIGHT HOURS WHEN FORCING VIA LLJ AND MID-LEVEL FGEN LIFTS INTO THE REGION. WITH MID-LEVEL LAPSE RATES OF 6.5-7 C/KM AND NEGATIVE EPV ABOVE THE FGEN LAYER...CONVECTION IS DEFINITELY POSSIBLE WITH THE PRECIPITATION OVERNIGHT...AND UPSTREAM OBS BEAR THIS OUT AS WELL. THERMAL PROFILES VARY WIDELY BETWEEN THE WARMER GFS AND THE COLDER ECMWF/NAM. ALTHOUGH THERE IS PLENTY OF WARM AIR TO OUR SOUTH...THE WARM LAYER IS MARGINALLY HIGH AT AROUND 800MB WHICH LEAVES THE POTENTIAL FOR CONVECTION TO WIPE OUT THAT WARM NOSE...THEREBY KEEPING THE PROFILE NEAR OR JUST BELOW FREEZING OVER CENTRAL AND EAST-CENTRAL WISCONSIN. AS A RESULT...HAVE BOOSTED SNOW AMOUNTS OVER CENTRAL WISCONSIN AND THE NORTHERN FOX VALLEY. AM MOST CONFIDENT OF RAIN/SLEET MIXING IN OVER KEWAUNEE AND MANITOWOC COUNTIES THANKS TO THE LAKE INFLUENCE. SE WINDS WILL ALSO RAMP UP OVERNIGHT WHICH COULD CREATE NEAR WHITE OUT VSBYS AT TIMES WITHIN THE HEAVY SNOW. WILL UPGRADE DOOR COUNTY TO WARNING CRITERIA...AS THEY DO SURPRISINGLY WELL IN CASES LIKE THIS...WHERE COLDER AIR AT 925MB WILL HANG ON THE LONGEST. OTHERWISE...CURRENT HEADLINES LOOK GOOD FOR WARNING/ADVISORY CONFIGURATION. THE NEXT SHIFT WILL HAVE TO MONITOR FOR UPGRADES FOR THE NEXT ROW OF COUNTIES SOUTH OF THE WARNING IF CONVECTION DOES COOL THE COLUMN ENOUGH FOR A MOSTLY SNOW PTYPE. WEDNESDAY...OCCLUDED LOW PRESSURE WILL SLOW AND MOVE FROM SW MINNESOTA TO WESTERN WISCONSIN OVER THE COURSE OF THE DAY. LOW LEVEL WARM AIR WILL CONTINUE TO WRAP AROUND THE LOW INTO EASTERN WISCONSIN DURING THE MORNING...WHILE THE DRY SLOW MOVES IN ALOFT. MODERATE TO HEAVY SNOW WILL BE WIDESPREAD NORTH AND WEST OF THE DRY SLOT OVER NORTHERN AND NORTHWEST WISCONSIN FOR MUCH OF THE MORNING. BUT FARTHER SOUTH...THE DRY SLOT WILL MAKE IT DIFFICULT FOR ICE CRYSTALS TO GET INTRODUCED INTO THE CLOUD...SO HAVE ADDED THE CHANCE OF FREEZING DRIZZLE OVER CENTRAL AND PARTS OF NORTHEAST WISCONSIN. RAIN OR DRIZZLE SHOULD BE MIXING WITH SNOW BY THE TIME OF THE MORNING COMMUTE OVER THE FOX VALLEY AND LAKESHORE WHICH LOOKS TO BE A SLOPPY MESS. SHOULD ALSO SEE A PERIOD OF OF JUST RAIN/DRIZZLE AS WELL...MID-MORNING THROUGH MID-AFTERNOON BEFORE COLDER AIR SURGES EAST AS IT WRAPS AROUND THE LOW. WITH ALL THIS IN MIND...TOTAL SNOWFALL ACCUMULATION THROUGH 00Z THU LOOKS LIKE 10-15 INCHES OVER N-C WISCONSIN...6-10 NORTH OF A MARSHFIELD TO STURGEON BAY LINE...AND 3-7 INCHES FOR CENTRAL WISCONSIN AND MUCH OF THE FOX VALLEY. DID END HEADLINES EARLY FOR THE FOX VALLEY AND LAKESHORE...AS SNOW CHANGING TO RAIN SHOULD CAUSE CONDITIONS TO RAPIDLY IMPROVE BY 18Z WED. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. PERIOD TO SEE SHIFT FROM OUR SPLIT FLOW PATTERN TO A MORE CONSOLIDATED FLOW WITH TROF SHIFTING EAST THROUGH THE LAKES REGION THIS WEEKEND. TEMPS FOR SAT AND SUN EXPECTED TO BE AOB NORMS. RIDGE TO FOLLOW FOR MUCH OF THE WORK WEEK FOR A DRY AND MILD PERIOD. WED NIGHT TO THU...STORM TO BE EXITING THE AREA WITH SNOW ENDING WEST TO EAST. LEFT OUT OF GRIDS AT THIS TIME...THOUGH MODEL SOUNDINGS INDICATE SOME FREEZING DRIZZLE POSSIBLE OVER THE EAST BEHIND SYSTEM. WEAK HIGH PRESSURE MOVES THROUGH DURING DAY THU...SMALL CHANCE OF LAKE EFFECT FAR NW VILAS IN THE MORNING THOUGH SUPPORT FOR THAT WEAKENS BY AFTERNOON. THU NIGHT TO FRIDAY...MODELS STILL HAVING DIFFICULTY THIS PERIOD...THOUGH STARTING TO GEL A BIT. TROF OF LOW PRESSURE/DEVELOPING COLD FRONT MOVES EAST INTO STATE LATE THU NIGHT. SIG WAA AHEAD OF SYSTEM AND SOME FGEN SAYS KEEP SMALL POPS...MAINLY NORTH...UPPER SUPPORT WEAK THOUGH. ALL MODELS WANT TO DEVELOP WAVE ON FRONT SOUTH OF STATE...BRING IT NE ALONG FRONT. MOST TO OUR EAST...THOUGH GFS REMAINS CONSISTENT BRINGING LOW THROUGH STATE. EITHER WAY KEPT CHANCE POPS HIGHEST EAST. SOME CONCERN WITH PCPN TYPE...WILL GO FOR MIX EAST...THOUGH LATEST EC BRINGING COLDER AIR FURTHER EAST. WEEKEND...HINTS AT POSSIBLE CLIPPER SYSTEM SUN...AND POSSIBLE LAKE EFFECT FAR NORTHWEST CWA WITH NORTHWEST FLOW. && .AVIATION...LIGHT SNOW WITH IFR VSBYS WILL BE DIMINISHING THIS AFTERNOON OVER N-C WISCONSIN WHILE THE REST OF THE AREA WILL BE VFR. THEN LOW PRESSURE WILL DEEPEN AS IT MOVES ACROSS THE PLAINS TONIGHT. A WARM FRONT WILL LIFT NE INTO THE NORTHERN MISSISSIPPI VALLEY AND PROVIDE THE FOCUS FOR THE ARRIVAL OF HEAVY SNOW. DRY AIR WILL ERODE THE SNOW AS IT ARRIVES OVER NE WISCONSIN...BUT WILL BRING IN THE SNOW INTO N-C WISCONSIN BY MID-EVENING...AND INTO THE FOX VALLEY BY LATE EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH MUCH OF THE NIGHT ONCE IT ARRIVES. WARMER TEMPERATURES ALOFT WILL ARRIVE BY LATE TONIGHT INTO WEDNESDAY MORNING...WHICH SHOULD CAUSE SLEET AND FREEZING DRIZZLE TO MIX IN OVER CENTRAL AND EAST-CENTRAL WISCONSIN THROUGH MIDDAY. WARMER AIR ARRIVES AT THE SURFACE OVER E-C WISCONSIN IN THE MORNING...WHICH SHOULD LEAD TO IMPROVING CONDITIONS. MPC && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY FOR WIZ038>040-048>050. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY FOR WIZ035>037-045. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST WEDNESDAY FOR WIZ005-010-011-018>020-030-031. WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY FOR WIZ012-013-021-073-074. WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY FOR WIZ022. && MPC/TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 238 PM CST TUE FEB 28 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 238 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED TONIGHT OVER CENTRAL AND NORTHEAST WISCONSIN AS A WINTER STORM MOVES INTO THE REGION. REFER TO THE LATEST WARNINGS...ADVISORIES AND STATEMENTS FOR THE LATEST INFORMATION ON THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD DISRUPTIONS TO TRAVEL ARE EXPECTED TO CONTINUE INTO WEDNESDAY DUE TO THE ONGOING WINTER STORM...ESPECIALLY NORTH OF HIGHWAY 29. ANOTHER STORM SYSTEM MAY IMPACT TRAVEL ON FRIDAY. AT THIS TIME... THERE IS CONSIDERABLE UNCERTAINTY IN THE TRACK OF THE STORM. ANYONE WITH TRAVEL PLANS FRIDAY AND FRIDAY NIGHT SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-292045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 238 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG EAST WINDS ARE EXPECTED LATE TONIGHT INTO WEDNESDAY MORNING...WITH A FEW GUSTS TO NEAR 35 KNOTS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM SNOW 7 NW RHINELANDER 45.70N 89.51W
02/28/2012 M5.0 INCH ONEIDA WI TRAINED SPOTTER
SNOWING ON AND OFF ALL DAY.
&&
ASHLEYWThe national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360008, 360009, 360010, 360011, 360012, 360013, 360014, 360016, 360017, 360018, 360019, 360020, 360021, 360022.